Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 207, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2000, 6:36 PM CDT for Davis County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 6:36 PM CDT (23:36 UTC)
- Expired
- Sep 22, 2000, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Davis County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:50 PM CDT | Hail 0.88 | Floris, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 222337 SVRDSM IAC051-230015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 636 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAVIS COUNTY IN SOUTHEAST IOWA * UNTIL 715 PM * AT 631 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF DRAKESVILLE...OR ABOUT 14 MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DRAKESVILLE AROUND 640 PM NEAR FLORIS AROUND 650 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4089 9263 4073 9263 4073 9220 4089 9220 JAW NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:16 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 22, 3:16 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CDT FRI SEP 22 2000 CONCERNS THIS SET WL BE POTENTIAL DVLPMT ALG INVOF TRIPLE POINT AND PCPN TRENDS AFT FROPA. WATER VAPOR IMAGERY SHOWS LTL UPSTREAM IN THE WAY OF SHRT WVS TO AFFECT FA TNGT. HWVR APCHG ELONGATED LG WV TROF TAKING SHAPE WITH SVRL SHRT WVS EITHER WITHIN SHEAR AXIS OR DROPPING INTO BACKSIDE. MOST PRONOUNCED NOW IN BASE OF TROF AND STILL WELL UPSTREAM INVOF 130W 50N. 19Z SFC ANLYS AND 88D REFLECTIVELY IN CLEAR AIR MODE PLACES FNTL BNDRY FM CNTRL KS INTO CNTRL IA WITH TRIPLE POINT BTWN KCSQ AND DSM METRO AREA. LAPS THETA-E CNVGNC PLACES WRMFNT FM TRIPLE POINT TO JUST N OF KIRK WITH WRM SECTOR AND 60+ DWPNTS NOW INTO SRN SXNS. LAPS FIELDS AND STLT DERIVED DATA THAT IS AVBL INDC CAPES 1500-3500 ALG AND S OF WRMFNT BUT ONLY MINIMAL AREA WHERE CAP IN NEARLY BROKEN AND CINS AOB 20 J/KG. SOME HINT AT ELEVATED CONVECTION IN MSTR FETCH FM KS INTO SRN IA WHICH MAY HELP GET THINGS STARTED. IF ANYTHING SFC BASED FORMED SHRTLY IT WOULD LIKELY BE INVOF KCSQ-KLWD WHERE CNVGNC AND LOWEST CINS ARE MAXIMIZED AND RECENT RADAR TRENDS POINT THIS WAY. IF ANYTHING SGFNT DVLPS NR FNTL BNDRY...0-6KM SHEAR HIGH ENOUGH FOR INITIAL SUPERCELL DVLPMT THEN EVOLVING INTO SQUALL LN...BUT IF THINGS FIRE FARTHER S 0-3 KM SHEAR AND LINEAR FORCING WOULD LIKELY FORM SQUALL LN WHICH REMAINS S OF FA. WL KEEP LIKELY POPS ALG AND E OF FNT AND ALSO HOLD ONTO HIGH END CHCS POPS FOR REST OF NGT PER FOLLOWING DISC. IN LATER PDS MDLS IN GENERAL AGREEMENT. ALL HINT AT WV MOVG ALG FNTL BNDRY PRODUCING MORE PCPN IN ZN OF WEAK/MOD THETA-E ADVCTN AND FRONTOGENETICL FORCING OVER FNT LATE TNGT INTO SAT. UPR LVL DVRG IN RIGHT ENTRACE RGN OF NRN GTLKS JET STERAK SHOULD AID UVM AS WELL. AFT THAT...LTL SGFNT FORCING EVIDENT BUT LOW CLDS SHOULD HOLD STEADY FOR COOL...DREARY FALL WX. WEAK/MOD QG AND FRONTOGENETICAL FORCING EXISTS ALG BACLIN ZN AND UPR LVL TROF/SHEAR AXIS BUT NOTHING IMPRESSIVE. UPR LVL JET SEEMS TO BE FAR ENOUGH S TO KEEP DVRGNC S OF FA. THIS LASTS THRU SAT AND THEN DMSHS SAT NGT. CLDS SHOULD MRN PERSISTANT HWVR TIL SUN WITH NEXT CHC OF LGT PCPN SUN NGT AS WHATS LEFT OF CLOSED UPR LOW APCHS. UVM SEEMS MAINLY MID/HIGH LVL PER QG FORCING AND INCRG DIFFERENTIAL PVA FIELD. ATTM WL KEEP CHC POPS FOR RAIN LATER TNGT INTO SUN WITH LOWEST N AND HIGH END S. WL ALSO MENTION A FEW TSTMS SRN SXNS AS SHOWALTERS RMN NEUTRAL TO SLGTLY UNSTABLE. TEMP WISE WITH PERSISTANT LOW CLDS WRMR GUID MINS AND COOLER HIGHS SEEM BEST...LTL DIURNAL RANGE. IN EXTENDED PD...MRF/12Z AVN/UK HAVE NOW COME TOGETHER WITH TIMING AND PHASING OF WRN TROF EVOLUTION. MRF ENSEMBLES IN CLOSE AGREEMENT TOO. ALSO SLGTLY FAVOR OLD ECMWF SFC SOLUTION WITH INVERTED TROF INTO SERN IA BY 12Z MON. DO NOT FEEL THAT MRF HAS ENOUGH SFC REFLECTION CONSIDERING STRENGTH OF UPR LVL SYS. WITH THIS IN MIND WL REINTRODUCE LGT RAIN CHCS ON EARLY MON. THREAT NOT GREAT WITH MAINLY MID/UPR LVL FORCING...BUT DO NOT FEEL CONFIDENT ENOUGH TO GO WITH DRY FCST CONSIDERING STRENGTH OF UPR LOW. WITH COLD CORE OVHD...WL GO WITH LOW END OF MRF GUID SET MON/TUE AND WRMR READINGS WEDNESDAY. WORK ZNS SENT ARND 300 AM. .DSM...NONE. SMALL
In the hours before
Local storm report, Sep 22, 5:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 5 N LEON IA .88 INCH HAIL
09/22/00 DECATUR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0440 PM GARDEN GROVE IA 1 INCH HAIL
09/22/00 DECATUR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0440 PM GARDEN GROVE IA 60 MPH TSTM GUST
09/22/00 DECATUR
0519 PM MILLERTON IA 1.75 INCH HAIL
09/22/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Sep 22, 6:05 PM CDT, 31 minutes before
IAZ073>075-083-084-093>095-230000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 605 PM CDT FRI SEP 22 2000 ...PORTION OF SEVERE THUNDERSTORM WATCH 747 CLEARED... THE FOLLOWING COUNTIES HAVE BEEN CLEARED OF SEVERE THUNDERSTORM WATCH NUMBER 747. WARREN...MARION...MAHASKA...CLARKE...LUCAS...RINGGOLD...DECATUR...AND WAYNE. THE STRONG THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA AND THERE IS NO LONGER A THREAT OF SEVERE WEATHER IN THE AREA...THOUGH A FEW THUNDERSTORM ARE STILL POSSIBLE TONIGHT. MS SEP 00
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 47 min |
| Sep 22, 4:47 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.